Friday, October 7, 2022
HomeMedicineWill Allergy Medicine Help A Cold

Will Allergy Medicine Help A Cold

Best Nasal Spray: Rhinocort Allergy Nasal Spray With Budesonide

Cold, Allergy Meds May Need Prescriptions
  • Can dry out inner nose

  • Possible aftertaste following application

For those who dont want to swallow any pills or drink liquid medicines, consider the Rhinocort Allergy Nasal Spray. All you need is one spray per day as it delivers enough budesonide allergy medicine to eliminate nasal congestion, sneezing, runny nose, and more for an entire 24 hours.

What Are The Different Types Of Medications For Headaches Body Aches Fever And Flu

Medications that reduce pain and fever are used to relieve headaches, body aches, and fever. The three classes of analgesics/antipyretics that are available OTC are aspirin, acetaminophen, and nonsteroidal anti-inflammatory drugs .

Some OTC products contain an analgesic/antipyretic as a single ingredient. Others combine an analgesic/antipyretic with a nasal , an antihistamine, or a cough suppressant. Products listed in the headaches, body aches, fever, and flu-like symptoms category contain an analgesic/antipyretic either alone or in combination with other ingredient to treat cold/flu/allergy symptoms. Examples of products in the headaches, body aches, fever, and flu-like symptoms category include the following. Note that the products described in this article refer to brand name preparations. Less expensive, generic, over-the-counter medications are available that contain the same active ingredients as many if not all of these products.

Best For Nighttime: Benadryl Ultratabs Antihistamine Allergy Relief Tablets

  • Cheaper than most store brands

  • Must take every four to six hours

Have you had a long day? Do you want to just sleep right away and forget about your allergies? The Extra Strength Benadryl Allergy Nighttime Caplets can make that happen. It can instantly put you to sleep and treat your common allergies and cold symptoms at the same time. Get ready for some uninterrupted slumber and by the next morning, youll feel as good as new.

Also Check: Zyertec

The Difference In How Sinus Infections Allergies Colds The Flu And Covid Are Treated

There are preventative vaccines and shots available for these illnesses including a flu shot, allergy shots, and the COVID vaccine that help prevent serious illness and reduce the risk of infecting others.

Sinus Infection: Most sinus infection symptoms will disappear after 10 days and there are natural ways to relieve sinus congestion like flushing your sinuses or using a humidifier. If symptoms persist for more than 10 days, then a doctor may prescribe antibiotics.

Allergies: Avoiding allergy triggers like pollen can help to minimize allergy symptoms. If its not possible to avoid triggers fully, then there are several over-the-counter options you can try after consulting your doctor. Allergy shots are also another option to discuss with your doctor.

Cold: Theres no simple cure for the common cold, but there are natural remedies and over-the-counter medication that can help get rid of a cold quicker and relieve symptoms.

Flu: There are natural remedies for curing the flu like simply getting rest and enough fluids while youre sick, but there are also antiviral drugs to help recover quickly and avoid complications. The CDC suggests reaching out to your doctor about these medications especially if you are at higher risk for flu complications.

Which Antihistamine Is Best For Runny Nose

Catalog

Benadryl is primarily made up of diphenhydramine, the first-generation antihistamine. In addition to relieving runny noses, sneezing, itchy or watery eyes, and itching of the nose and throat, Benadryl also helps relieve itching of the eyes. Hay fever, allergies to the upper respiratory tract, or the common cold may be responsible for these symptoms.

Read Also: Zyrtec Allergic Rhinitis

Are Decongestants And Antihistamines Safe

A decongestant called phenylpropanolamine was used for years as an ingredient in many cold drugs to clear up a stuffy nose. In 2000, researchers found it was linked to an increased risk of stroke, especially in women ages 18 to 49. The FDA then banned it from use in all prescription and over-the-counter medications.

Today’s medicines dont have PPA, but make sure you don’t have any old cold meds in your house that might contain the ingredient.

What About Vitamin C And Zinc

Vitamin C is an antioxidant. In the 1970s, Linus Pauling proposed that vitamin C could reduce the incidence and severity of common cold. To date, there is no conclusive evidence that megadoses of vitamin C prevent colds or decrease the severity and/or duration of cold symptoms. Medical research has suggested a small decrease in duration of cold symptoms in adults who took vitamin C supplements regularly, but that vitamin C taken after the onset of symptoms had no effect on the duration of cold symptoms.

Zinc has been proposed as an antiviral medication. Some studies suggest that the frequent administration of zinc lozenges, tablets, or syrup may reduce the severity and duration of cold symptoms if started within hours of the onset of cold symptoms. However, certain side effects and toxicities, including loss of sense of smell, have been associated with some zinc preparations used to treat colds. In fact, the U.S. FDA has issued a public health advisory warning that three zinc-containing products for topical use should not be used due to the risk of developing this side effect.

You May Like: Claritin Allergy Pill

Best Natural: Les Labs Sinus & Seasonal Sinus Relief & Nasal Health Supplement

  • Added quercetin promotes immune boost

  • A bit more expensive

The LES Labs Sinus & Seasonal Supplements are ready to keep your nasal health in tip top shape. It includes all-natural, non-drowsy ingredients like Nettle Root, Quercetin, Bromelain, and Butterbur, which combined can help you stay healthy during allergy season. In short, youll never have to let a stuffy nose get you down again.

Guaifenesin And Dehydration: The Truth

Police Searching For Man Who Allegedly Stole Cold, Allergy Medication From CVS

Guaifenesin, which helps loosen mucus and ease chest congestion, does not cause dehydration, according to Matthew Jennings, Pharm.D.

As it turns out, no medications for the common cold actually dehydrate youbut some might make you feel thirsty, in need of eye drops, or otherwise dried out.

Typically when people have that overly drying effect, Jennings says, its usually because theyre taking too much of a particular medication.

So what among your common cold treatments is the culprit? If youre feeling parched even after drinking water and downing a bowl of chicken noodle soup, start by looking in the direction of anything containing antihistamines.

An antihistamine helps relieve symptoms often associated with allergies, such as a runny nose or watery eyes. The common cold causes similar symptoms, so antihistamines can be an effective treatment.

A common side effect of antihistamines is dry mouth, so you may feel thirsty without actually being dehydrated.

But heres where the plot thickens. There are medications that contain dehydrating ingredients, and you may be surprised to learn what they are.

You May Like: Latex Food Allergies List

What Our Experts Say

When it comes to Zyrtec, Dr. Parikh emphasizes the only thing to avoid is anything with a decongestant. I would avoid decongestants as they can cause rebound symptoms, long term side effects, and are addictive. Examples of decongestants are any allergy med that includes D for example, Zyrtec D has a decongestant and plain Zyrtec doesnt and is okay to use long-term.

Research On Antihistamines For Colds

What healthcare providers have learned over the years is that antihistamines seem to work for some people when they have colds, but not everyone. Research has long been mixed as to the effectiveness, as well.

It’s possible that some symptomssuch as a runny noseare caused by responses in the body that aren’t related to histamine production, so antihistamines have no effect. It’s also possible that some people just respond better to the medications than others.

Here’s what contemporary research says about antihistamines as cold remedies:

  • A 2012 review of available research states that antihistamines are ineffective at relieving cold symptoms.
  • A 2015 review says antihistamines have a limited beneficial effect on the severity of cold symptoms for the first two days of a cold, but no benefit beyond that, and no significant effect on congestion, runny nose, or sneezing.
  • A 2019 study says that decongestants with or without antihistamines appear to be effective in adults with colds.

Something studies do generally agree on, though, is that antihistamines are safe for adults. If you want to see how these drugs impact your cold symptoms, it’s likely safe for you to do so, especially if you already take an antihistamine for allergies.

Numerous studies say there’s no evidence that antihistamines help relieve cold symptoms in children and point out that side effects are possible, so the risks outweigh any potential benefits.

You May Like: Allergy Index

Take An Even Closer Look At Specific Symptoms

Muscle aches

Probably a cold, not allergies.

Fever or chills

Probably a cold, flu, or another more serious condition. Allergies dont cause a fever.

Itchy eyes

Watery eyes could be either allergies or a cold. But if your eyes itch, it typically indicates allergies.

Notice the color of your mucus

Clear and watery mucus is most likely due to allergies. If its thick and discolored, its probably a cold.

If you experience prolonged symptoms, make an appointment with your healthcare professional or allergist to ensure the right diagnosis.

For Cold Symptoms Here Are The Best Over

Product Of Dimetapp, Childrens Cold &  Allergy Grape, Count ...

You feel terrible. Youre coughing, youve got a stuffy nose, a sore throat the full monty.

But which products are worth the money and which should you skip? Consumer Reports chose the best over-the-counter drugs based on effectiveness and safety. Use its picks below to treat a run-of-the-mill cold. But keep in mind that certain symptoms, such as shortness of breath, chest pain, a high fever or an illness that worsens after seven days, warrant a trip to a health-care professional. While some of the products mentioned are name brands, be aware that you can often save money by picking a generic version.

Take: Afrin nasal spray

Skip: Phenylephrine tablets such as Sudafed PE

The nasal spray wins because its active ingredients work fast to shrink swollen nasal blood vessels, which will help you breathe easier. If you stick to the recommended dose, sprays used short term cause fewer side effects than oral decongestants because theyre usually not absorbed into your bloodstream in significant amounts, as are oral decongestants. The active ingredient in Afrin is also in Dristan and Vicks Sinex, which are two other good options for 12-hour congestion relief. Sprays containing phenylephrine, such as Neo-Synephrine, also work well but last only up to four hours. Be sure to limit over-the-counter nasal-spray use to no more than three days or you could end up with rebound congestion, leaving your nose even stuffier.

Take: Chlor-Trimeton

Recommended Reading: Difference Between Fexofenadine And Loratadine

Benefits Of Antihistamines For Allergies

Because antihistamines prevent the release of histamine, they dry up the excess fluids that lead to excessive tearing and a runny nose. Most antihistamines also include compounds that reduce the itching and irritation that can make your eyes feel as if they have sand in them. They inhibit the urge to sneeze and can also minimize irritation in the throat that leads to coughing.

Antihistamine medications should be taken once a day and will last for a full 24 hours. They have minimal side effects and can be purchased over the counter without a prescription. There are many different types of antihistamines on the market. The top four include:

  • Zyrtec® Zyrtec , comes in both pill form and liquid capsule. Its used to treat upper respiratory allergies but is also effective for skin rashes and hives. It offers quick relief with few side effects or drug interactions.
  • Claritin® Claritin is a popular allergy medication because it can be taken safely by both adults and children. It comes in pill form and is used to treat seasonal allergies, skin rashes, and hives. It offers few side effects and can be purchased over the counter or with a prescription.
  • Allegra®

Remember that generics work just as well as brand-names. Its important that you read labels carefully so you only by the products that address your particular symptoms. If you have questions, always speak to your doctor or a specialist before you buy a particular product.

Advice from the Sinus Surgeon himself :

What Should I Know About Topical Sprays Decongestants And Expectorants To Treat A Cough

  • Topical nasal decongestants act more quickly than oral nasal decongestants. However, the effects of topical nasal decongestants are short lived. Topical nasal decongestants should be used for only three to five days at a time since more prolonged use can lead to rebound congestion with worsening nasal congestion. Patients with rebound congestion complain of stuffy nose despite frequent applications of the nasal decongestant. Treatment of rebound congestion involves the slow withdrawal of the nasal decongestant and applying saline nose sprays or drops to provide moisture.
  • Nasal decongestants can aggravate high blood pressure and should not be used in people with uncontrolled high blood pressure without permission from the doctor.
  • Oral nasal decongestants can interfere with the action of a class of antidepressants called MAO inhibitors.
  • Oral nasal decongestants can affect diseases such as , mellitus, and coronary artery disease. Oral nasal decongestants and antihistamines can also precipitate urinary obstruction in patients with enlarged prostates . Patients with these conditions should consult their doctors before using OTC products.

Also Check: Mayo Allergy

What’s The Best Remedy For Cold Symptoms It Might Surprise You

What’s the best remedy for cold symptoms? It might surprise youBack to video

In the past, whenever Ive come down with a cold, Ive usually reached for one of those all-in-one cold drugs or a decongestant and some Tylenol.

But Jennifer Ackerman, author of a new book on the common cold called Ah-Choo!: The Uncommon Life of Your Common Cold , argues thats not the way to go at all.

In an interview with NPRs Fresh Air , Ackerman said that, after all the research she did for her book, her treatment of choice for the common cold is now ibuprofen and a first-generation, sedating allergy drug like Benadryl or Chlor-Tripolon.

How Should I Take Cold & Allergy Relief

Cold or Allergy?

Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended. Cold medicine is usually taken only for a short time until your symptoms clear up.

Do not give this medication to a child younger than 4 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

You should not use antihistamine medication to make a child sleepy.

Do not crush, chew, break, or open an extended-release tablet or capsule. Swallow it whole. Breaking or opening the pill may cause too much of the drug to be released at one time.

The chewable tablet must be chewed before swallowing.

Measure liquid medicine with a special dose-measuring spoon or medicine cup, not with a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one.

Call your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever with a headache, cough, or skin rash.

This medication can cause unusual results with allergy skin tests. Tell any doctor who treats you that you are taking an antihistamine.

If you need surgery, tell the surgeon ahead of time if you have taken a cold medicine within the past few days.

Store at room temperature away from moisture and heat.

You May Like: Latex Allergy What To Avoid

Best Medicines For Sneezing & Runny Nose

If you have a cold or flu resulting in a runny nose that is not responding to anti-inflammatory medications and associated with other symptoms such as sneezing, sniffling or watery eyes then antihistamines are most effective in relieving the symptoms of runny nose. The common medicines that are useful to treat sneezing and runny nose are â

  • Brompheniramine
  • Dimenhydrinate
  • Doxylamine
  • Diphenhydramine .

However, many of the anti-histaminic medicines may not be effective in relieving symptoms of runny nose and frequent use for prolonged period is not safe for children who are younger than 6 years. Hence, the antihistamines must be prescribed under the supervision of pediatrician or family medicine specialist and may not be given more than 2 to 5 days. In fact, some antihistamines are not safe even for children younger than 12 years. Therefore, it is a must that you ask a doctor about which medicine would be best to treat cold or flu in children or if the medicine is suitable for treating sneezing and runny nose caused by cold or flu.

Also Read:

  • Nasal Irrigation: An Imprecisely Defined Medical Procedure.Int J Environ Res Public Health. 2017 May 11 14. pii: E516. , Principi N1, Esposito S2.

  • Aspirin or Nonsteroidal Anti-inflammatory Drug-Exacerbated Chronic Rhinosinusitis.Ledford DK1, Lockey RF2., J Allergy Clin Immunol Pract. 2016 Jul-Aug 4:590-8. doi: 10.1016/j.jaip.2016.04.011.

  • Rhinosinusitis in childhood.

  • Advil Allergy & Congestion Relief

    Advil Allergy & Congestion Relief treats your toughest allergy symptomsincluding nasal congestion. Most allergy medicines dont do that. The ibuprofen in Advil combined with an antihistamine and a decongestant helps relieve upper respiratory symptoms associated with allergies.

    Advil Allergy & Congestion Relief treats your multi-symptom sinus and allergy needs with just one tablet by combining the power of Advil and a proven decongestant to reduce swelling due to sinus pressure and nasal congestion, plus an effective antihistamine to relieve sneezing, runny nose and your other allergy symptoms.

    Take on all your tough allergy symptoms with Advil Allergy & Congestion Relief.

    Temporarily relieves these symptoms associated with hay fever or other upper respiratory allergies and the common cold:

    • runny nose
    • itching of the nose or throat
    • sneezing

    12 years of age and older:

    • 1 tablet every 4 hours while symptoms persist
    • Do not use more than 6 tablets in 24 hours unless directed by a doctor

    Under 12 years of age:

    • Do not use

      *Nonsteroidal anti-inflammatory drug

    Inactive Ingredients:

    Use as directed. Read complete warnings and information.

    Also Check: Antihistamine Dextromethorphan

    RELATED ARTICLES

    Most Popular